Ohio, 2018Tornado and Damaging Wind in Ohio, April 15, 2018
April 15, 2018 · NWS CLE · 2 events in 1 county or zone
An area of low pressure moved across the Tennessee Valley on April 15th. A front or trough stretching north from this low crossed northern Ohio causing a large area of showers to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the Tennessee Valley on April 15th. A front or trough stretching north from this low crossed northern Ohio causing a large area of showers to develop. Some embedded thunderstorms were also reported. One of the thunderstorms produced a brief tornado in Coventry in Summit County. Some straight line downburst wind damage was also reported in nearby Twinsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 15, 3:01 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 15, 3:01 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
401 PM EDT Sun Apr 15 2018
.SYNOPSIS...
Low pressure across northwest Ohio will move northeast tonight
and take a cold front across the area. Locally heavy rainfall is
possible across eastern Ohio tonight. The low will linger across
the eastern Great Lakes into Tuesday and keep a trough across
the local area. The next system moves across the lower Great
Lakes mid week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Have gone ahead with a flood watch across the extreme southeast
counties. Good conveyor of moisture focused right across the
Mahoning Valley while advancing cold/occluded front slows its
forward progress across eastern OH. Otherwise areas along/east
of I-71 will all have the potential for moderate to locally
heavy rainfall this evening with nuisance flood problems
possible. A handful of area river forecast points forecast to
exceed minor flood stage. Keep informed of the latest tonight.
Fortunately rainfall prior to 2 pm across eastern OH was much
lighter than earlier forecast so conditions going into this
evening are starting off in a good place.
Still looking at downslope wind potential across Erie PA for
this evening. Have forecast just under advisory criteria. The
window of opportunity is small and we do not have the optimal
mixing set up.
Temperatures have been slow to rise and the northeast wind has
been stubborn to budge. But as the low reaches the western basin
of the lake winds have begun to come around to the southeast
and temperatures have reached into the 50s with a few hitting
60. With the passage of the front, lows tonight are expected to
be from the upper 30s west to the lower 40s east. A few wet
snowflakes may try to mix in with any lingering showers toward
Monday morning.
Upper low overhead for Monday with isolated/scattered showers
still possible. Temperatures will hover in the upper 30s/close
to 40. Scattered snow showers will trend toward snow showers for
Monday night. Minor accumulations possible across the snowbelt.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A trailing short wave is progged to drop through the trough on
Tuesday morning and lingering snow showers are likely,
especially in the snowbelt in the morning. Things should begin
to dry out from west to east Tuesday afternoon and night as
surface high pressure and subsidence builds in.
The low temperature forecast Tuesday night will depend on the amount
of clearing and whether we can get the wind to lighten up. The best
chance for this would be across NW and north central OH and will go
with the colder raw model guidance there for lows (25 to 30) with
lows closer to 30 elsewhere.
The GFS is still the fastest with the next system, a bowling ball
closed low from the midwest, but in general, the models are trending
slower with the system. Will back off just a bit on the warming on
Wednesday although we should at least lose some of the winter chill.
High clouds will increase from the west and we may still have
stratocumulus in the snowbelt, at least to start the day. I suspect
that the threat of showers will also be slower to arrive but will
continue to mention a small chance of showers everywhere given the
uncertainty on the track and timing.
There should be a better chance of precipitation Wednesday night and
Thursday and the forecast will have 40-70 pops. Will include a
mention of snow on Thursday where surface temps are in the lower 40s
or lower since there should be plenty of cold air aloft with the
upper low passing overhead.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The extended forecast continues to be cool but dry. Both models
similar with high pressure building over the forecast area by
daybreak Friday. May be a few lingering flurries in the extreme
east, but no accumulating snow. Models continue in good
agreement into Saturday with large area of high pressure
tracking SE across the Great Lakes. This will produce dry
conditions with high temps in the 50s. Models diverge on Sunday.
GFS tracks low pressure across the Tennessee Valley on Sunday
while the ECMWF keeps low well to the west. GFS keeps bulk of
precip well south of the forecast area so went with slt chc pops
across the extreme southern tier on Sunday and the rest of the
area dry.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Highly variable conditions for the next 12 hours especially.
Surface low to track near/just east of Toledo with a slowly
advancing cold front/occluded front. A stiff northeast flow is
not giving up so easily, but winds will come around to the
southeast later this afternoon. Those southeast winds will be
gusty too and an added downslope component will add to the gusts
at ERI for a short while. A brief improvement to MVFR/limited
VFR possible this afternoon with that wind shift, but steadier
heavier rain will bring back the IFR area wide. There may be
some thunder near and ahead of cold front but if it does occur
it will be near and east of I-71. Winds will shift to the west
this evening in the wake of the cold front. Uncertain as to
timing of ceiling improvement Monday morning, but trend is for
it to improve relatively quickly.
OUTLOOK...Non-VFR conditions Monday continuing across far
northeast OH/nw PA through Tuesday. Non-VFR possible again
Thursday.
&&
.MARINE...
Winds will diminish from west to east this evening and early tonight
on Lake Erie as the pressure gradient between high pressure in
eastern Canada and low pressure over Ohio weakens. A cold front will
cross the lake and winds will shift from east to south and southwest
with the frontal passage. The high water conditions on western Lake
Erie will improve quickly late this afternoon and evening as water
levels drop with the wind shift. Gale warnings will expire.
Small craft advisories will be necessary as the southwest winds
increase quickly by Monday. Winds will veer northwest on Tuesday,
then relax for a short while as high pressure slides across the lake
Tuesday night and Wednesday morning. Winds will pick back up ahead
of the next low pressure system Wednesday afternoon into Thursday,
first from the east, then veering to the south and southwest as the
system crosses the lake Wednesday night. Small craft advisories will
likely be needed again.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ022-023-032-033.
Lakeshore Flood Warning until 4 PM EDT this afternoon for
OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT Tuesday for LEZ142-143.
Gale Warning until 4 PM EDT this afternoon for LEZ142>149-
162>169.
Small Craft Advisory until 4 AM EDT Wednesday for LEZ144>149.
&&
SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Kosarik
LONG TERM...DJB
AVIATION...Oudeman
MARINE...KosarikHazardous weather outlook, Apr 15, 3:06 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 PM EDT Sun Apr 15 2018
LEZ061-142>149-162>169-OHZ003-006>009-017>019-027-028-036-037-162015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
Morrow-
406 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>014-020-021-029>031-038-047-089-PAZ003-162015-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Richland-
Ashland-Wayne-Holmes-Knox-Ashtabula Lakeshore-Crawford-
406 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
Locally heavy rainfall is possible through this evening. Ponding of
water and localized flooding may occur. Rises on area creeks and
streams are likely.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ022-023-032-033-162015-
Portage-Trumbull-Stark-Mahoning-
406 PM EDT Sun Apr 15 2018
...FLOOD WATCH IN EFFECT UNTIL 4 AM EDT MONDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-002-162015-
Northern Erie-Southern Erie-
406 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Southeast winds will increase this evening. Isolated wind gusts in
excess of 45 mph will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Summit
- When
- April 15, 5:16 PM EST to 5:17 PM EST
- Where
- Summit County, 2.3 mi N of Portage Lakes to 2.33 mi N of Portage Lakes
- Rating
- EF1
- Path length
- 0.12 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.013, -81.554
An EF1 tornado briefly touched down along Manchester Road in Coventry Township. The initial touchdown occurred in a restaurant parking lot. Two signs and a light pole at the restaurant were damaged. The tornado then crossed Manchester Road and flipped a parked car at a second restaurant. Another car nearby was spun around several times. Several tree limbs were also snapped. No injuries were reported. This tornado was captured on a security camera video. The tornado appeared to be on the ground for just over a tenth of a mile.
Thunderstorm Wind, Summit
- When
- April 15, 5:33 PM EST
- Where
- Summit County, 1.97 mi ESE of Macedonia
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.306, -81.467
Thunderstorm downburst winds estimated to be around 70 mph damaged the roof of a large warehouse on Independence Parkway in Twinsburg. There was one minor injury.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 15, 201812 injured · $24 million · EF3 · 31 events
- Tornadoes and Flash Flooding in North Carolina, April 15, 20181 death · 2 injured · $65 million · EF2 · 36 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 15, 20182 deaths · 2 injured · 1 event
- Tornadoes and Hail in North Carolina, April 15, 20187 injured · $2.3 million · EF1 · 10 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 2018$200 · EF2 · 39 events
- Flash Flood and Hail in North Carolina, April 15, 2018$201,000 · 2 in hail · 14 events
- Tornado and Hail in South Carolina, April 15, 20181 injured · $90,000 · EF0 · 10 events
- Flooding and Heavy Rain in West Virginia, April 15 to 19, 2018$76,000 · 16 events
- Tornado and Damaging Winds in Florida, April 15, 2018$26,000 · EF0 · 31 events
- Flooding in Ohio, April 15 to 17, 2018$68,000 · 4 events
- Damaging Winds in Virginia, April 15 to 16, 2018$35,000 · 57 kt wind · 17 events
- Tornado and Damaging Winds in Georgia, April 15, 2018$5,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750950, 750953.